Back to Ask the Diabetes Team Ask the Diabetes Team

From Osaka, Japan:

I was diagnosed with type 1 diabetes over three years ago, and I am supposed to take Mixtard twice a day. However, during the last three weeks, I decided to cut out all sugar from my diet, started exercising for two-three hours five times per week, and I also stopped taking my insulin. I have been quite stressed out and not getting much sleep, but otherwise healthy.

In the past, I have occasionally experienced low blood sugar symptoms (shakiness or irritability) which were easily treated, but I have never had a full on hypo. However, in the last week, I have experienced two really awful hypos during which other people have told me that I look deathly pale. I don't realise I am sick and then minutes later I have serious visual disturbance, trembling, crazy heartbeat, dizziness, panic, confusion, I am speaking complete gibberish and then I lose consciousness for a minute or two. Something kicks in, and I manage to get some juice or something. I then feel worn out, nauseated, and have a headache for a day or two afterward. How can this be happening if I am not taking my insulin? I am really confused.

I really need any information as I am currently in a country where the doctors can't speak English. I tried talking to a general doctor in his language, but he just gave me some Tylenol for the headaches. Please help.


Even though you are not taking insulin, there may be several explanations for your symptoms. First, the symptoms may not be from hypoglycemia at all. Second, the symptoms may be hypoglycemia but it results from the release of insulin from antibodies in the blood. Third, they may be from hypoglycemia from another source (such as a hypoactive adrenal gland).

You need a physician to work with you on this. First, it is important to correlate your symptoms with your blood sugars. Second, you need some basic blood tests. Third, I would do an EKG, and check your pulse and blood pressure with symptoms. This has to be systematically worked out since it is not obvious what the cause is.


Original posting 11 Jun 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.